Iowa, 2008

Hail and Damaging Winds in Iowa, August 5, 2008

August 5, 2008 · NWS DVN · 6 events in 4 counties and zones

|Heavy rainfall, damaging winds, and large hail were associated with some of the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A low pressure system tracking along a cold front draped across the region sparked the development of some showers and thunderstorms over eastern Iowa and Northwest Illinois during the early morning hours of August 5.|Heavy rainfall, damaging winds, and large hail were associated with some of the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 5, 1:56 AM CST, 4 minutes earlier.

Area forecast discussion, Aug 5, 1:56 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 AM CDT TUE AUG 5 2008

.SYNOPSIS...
COLD FRONT EXTENDS FROM NORTHWEST IL TO EASTERN IA TO NORTHWEST MO
WILL MOVE THROUGH THE CWA TODAY. THEN NORTHWEST FLOW ALOFT DOMINATES
FOR THE REMAINDER OF THE WEEK FOR AN EXTENDED PERIOD OF QUIET
WEATHER. ECMWF HINTS AT STRONG WARM FRONT RETURNING ABOUT SUNDAY
WITH DECENT WARM AIR ADVECTION THUNDERSTORMS DEVELOPING.

&&

.SHORT TERM...TODAY AND TONIGHT...
COLD FRONT EXTENDS FROM NORTHWEST IL TO EASTERN IA TO NORTHWEST MO
AND WILL CONTINUE SLIDING TO THE SOUTHEAST TODAY. THUNDERSTORMS HAVE
ERUPTED LAST COUPLE OF HOURS IN OUR IA CWA AHEAD OF FRONT FROM I-80
SOUTHWARD. CAP ERODING AS COOLER MID LEVEL TEMPERATURES SPREAD SOUTH
INTO THE AREA...WITH LOW LEVEL JET POINTED INTO SOUTHERN IA.
THUNDERSTORMS FEEDING ON VERY UNSTABLE AIR WITH MSAS SHOWING LI OF
-9 IN SOUTHEAST IA AND DEWPOINT OF 78 AT BRL. ALREADY GETTING SEVERE
WEATHER REPORTS AND WILL HAVE SEVERE MENTIONED IN GRIDS FOR THIS
MORNING. POTENTIAL EXISTS FOR SIGNIFICANT WIND DAMAGE AS LARGER BOW
ECHO BEGINNING TO TAKE SHAPE. WILL ALSO HAVE LIKELY POPS ESPECIALLY
SOUTH OF I-80. MAIN ACTION SHOULD SHIFT OFF THE EAST OF THE CWA
LATER THIS MORNING AND WILL CARRY ONLY SMALL CHANCE IN OUR FAR
SOUTHERN CWA THIS AFTERNOON. WILL GO WITH HIGHS THIS AFTERNOON IN
THE 80S WITH GRADUALLY LOWERING HUMIDITY VALUES. THEN COOLER AND
DRIER AIR FEEDING INTO THE CWA OVERNIGHT BEHIND FRONT.

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
WEDNESDAY THROUGH SATURDAY...NORTHWEST FLOW ALOFT DOMINATES THIS
PERIOD WITH BELOW NORMAL TEMPERATURES AND COMFORTABLE HUMIDITIES.
RATHER LARGE CANADIAN HIGH PRESSURE BUILDS INTO THE REGION SO QUIET
WEATHER EXPECTED. 850 MB TEMPERATURES ARE PROGGED BY THE ECMWF MODEL
TO BE 12 TO 14C ACROSS THE CWA WHICH SUPPORTS RATHER PLEASANT
TEMPERATURES FOR AUGUST.

SUNDAY...ECMWF INDICATES STRONG WARM FRONT LIFTING TOWARDS THE
MIDWEST WITH SIGNALS SUPPORTING AN MCS DEVELOPING IN THE DVN CWA.
WILL PASS CONCERNS TO THE NEXT SHIFT TO EVALUATE FOR ADDING POPS ON
SUNDAY.

&&

.AVIATION...
THUNDERSTORMS THIS MORNING SHOULD AFFECT KMLI/KBRL SITES AS COLD
FRONT MOVES INTO THE REGION. DRIER AIR FILTERING INTO THE AREA FROM
THE NORTH THIS AFTERNOON SHOULD ENSURE VFR CONDITIONS...WHICH WILL
CONTINUE THROUGH TUESDAY NIGHT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE
Hazardous weather outlook, Aug 4, 9:25 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1025 PM CDT MON AUG 4 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
1025 PM CDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND TONIGHT MAINLY ALONG AND SOUTH
OF INTERSTATE 80. THERE IS A SLIGHT RISK THAT A FEW STORMS COULD
BECOME SEVERE. THE MAIN THREAT WILL BE LARGE HAIL UP TO QUARTER SIZE
TO POSSIBLY GOLF BALL SIZE... WITH DAMAGING WINDS A SECONDARY THREAT.

ASIDE FROM THE STORMS...AREAS OF FOG WILL DEVELOP OVERNIGHT. THE
FOG MAY BE LOCALLY DENSE REDUCING VISIBILITIES TO LESS THAN
ONE QUARTER MILE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

TUESDAY AND TUESDAY NIGHT...THUNDERSTORMS WILL CONTINUE TO OCCUR
ALONG AND AHEAD OF THE SLOW MOVING COOL FRONT. ADDITIONAL STRONG TO
SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL MAY ALSO OCCUR IN
THE STRONGEST STORMS IN THE AFTERNOON AND EVENING HOURS SOUTH OF I-
80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT MAINLY ALONG AND SOUTH OF
INTERSTATE 80.

In the hours before

Local storm report, Aug 4, 8:40 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
940 PM CDT MON AUG 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     MONTICELLO              42.24N 91.19W
08/04/2008  E60.00 MPH       JONES              IA   LAW ENFORCEMENT

0455 PM     HAIL             HOPKINTON               42.34N 91.25W
08/04/2008  E0.88 INCH       DELAWARE           IA   EMERGENCY MNGR

            DIME TO QUARTER SIZE HAIL

0500 PM     HAIL             CASCADE                 42.30N 91.01W
08/04/2008  E0.25 INCH       DUBUQUE            IA   EMERGENCY MNGR

0505 PM     TSTM WND GST     MONTICELLO              42.24N 91.19W
08/04/2008  M53.00 MPH       JONES              IA   AWOS

0525 PM     TSTM WND GST     1 N MONMOUTH            42.09N 90.88W
08/04/2008  M45.00 MPH       JACKSON            IA   TRAINED SPOTTER

0530 PM     TSTM WND DMG     3 SE GALENA             42.39N 90.39W
08/04/2008                   JO DAVIESS         IL   CO-OP OBSERVER

            SIDING BLOWN OFF WEST SIDE OF HOUSE DUE TO STRONG WINDS.
            1.26 INCHES OF RAIN MEASURED AS OF 625 PM.

0536 PM     HAIL             BELLEVUE                42.26N 90.43W
08/04/2008  E0.25 INCH       JACKSON            IA   TRAINED SPOTTER

0542 PM     HEAVY RAIN       5 E GALENA              42.42N 90.33W
08/04/2008  M0.50 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            RAIN FELL IN PAST 15 MINUTES

0542 PM     TSTM WND DMG     5 E GALENA              42.42N 90.33W
08/04/2008                   JO DAVIESS         IL   TRAINED SPOTTER

            BRANCHES AND SMALL TREES DOWNED BY STRONG WIND GUSTS

0542 PM     TSTM WND GST     5 E GALENA              42.42N 90.33W
08/04/2008  E60.00 MPH       JO DAVIESS         IL   TRAINED SPOTTER

0550 PM     HAIL             CASCADE                 42.30N 91.01W
08/04/2008  E0.88 INCH       DUBUQUE            IA   EMERGENCY MNGR

            TIME ESTIMATED

0552 PM     TSTM WND GST     4 ESE MAQUOKETA         42.05N 90.60W
08/04/2008  E60.00 MPH       JACKSON            IA   TRAINED SPOTTER

0555 PM     TSTM WND GST     MILES                   42.05N 90.32W
08/04/2008  E70.00 MPH       JACKSON            IA   TRAINED SPOTTER

0600 PM     TSTM WND DMG     MOUNT CARROLL           42.10N 89.98W
08/04/2008                   CARROLL            IL   EMERGENCY MNGR

            TIME IS APPROXIMATE...EIGHT TREES DOWN AT FAIR
            GROUNDS...SOME FELL ON CARS. NUMEROUS TREES AND POWER
            LINES DOWN ACROSS THE ENTIRE COUNTY...MANY COMMUNITIES
            WITHOUT POWER.

0607 PM     TSTM WND GST     STOCKTON                42.32N 90.00W
08/04/2008  M52.00 MPH       JO DAVIESS         IL   CO-OP OBSERVER

0608 PM     TSTM WND GST     4 E FULTON              41.87N 90.08W
08/04/2008  M40.00 MPH       WHITESIDE          IL   AMATEUR RADIO

0608 PM     TSTM WND GST     CLINTON                 41.84N 90.23W
08/04/2008  E60.00 MPH       CLINTON            IA   LAW ENFORCEMENT

            WIND BLOWING VEHICLE ON HWY 67 NORTH SIDE OF TOWN

0620 PM     TSTM WND GST     2 E MILLEDGEVILLE       41.96N 89.74W
08/04/2008  E50.00 MPH       CARROLL            IL   TRAINED SPOTTER

            TREES DOWN

0620 PM     TSTM WND GST     MILLEDGEVILLE           41.96N 89.78W
08/04/2008  E60.00 MPH       CARROLL            IL   EMERGENCY MNGR

            WINDS ESTIMATED 40 TO 60 MPH...TREE BRANCHES AND POWER
            OUT.

0620 PM     TSTM WND DMG     LENA                    42.38N 89.83W
08/04/2008                   STEPHENSON         IL   BROADCAST MEDIA

            1 TO 2 INCH DIAMETER LIMBS DOWN

0625 PM     TSTM WND GST     5 SW FREEPORT           42.24N 89.70W
08/04/2008  M65.00 MPH       STEPHENSON         IL   EMERGENCY MNGR

0628 PM     TSTM WND DMG     STOCKTON                42.35N 90.01W
08/04/2008                   JO DAVIESS         IL   BROADCAST MEDIA

            TIME OF OCCURANCE UNSPECIFIED...5 INCH DIAMETER LIMBS
            DOWN...METAL POLE WIND SOCK BENT IN HALF...METAL TABLE
            BLOWN OFF DECK.

0628 PM     TSTM WND DMG     3 N FREEPORT            42.33N 89.63W
08/04/2008                   STEPHENSON         IL   EMERGENCY MNGR

            POWER POLES DOWN...VERY HEAVY RAIN

0628 PM     TSTM WND DMG     PEARL CITY              42.27N 89.83W
08/04/2008                   STEPHENSON         IL   EMERGENCY MNGR

            POWER POLES DOWN

0628 PM     TSTM WND GST     2 W FREEPORT            42.29N 89.67W
08/04/2008  M65.00 MPH       STEPHENSON         IL   EMERGENCY MNGR

0630 PM     HEAVY RAIN       FREEPORT                42.29N 89.63W
08/04/2008  M2.50 INCH       STEPHENSON         IL   EMERGENCY MNGR

            AT EM OFFICE.

0630 PM     TSTM WND DMG     FREEPORT                42.29N 89.63W
08/04/2008                   STEPHENSON         IL   EMERGENCY MNGR

            1/4 MILE NORTH ON EDWARDSVILLE ROAD, 14 INCH TREE LIMBS
            DOWN.

0630 PM     TSTM WND DMG     FREEPORT                42.29N 89.63W
08/04/2008                   STEPHENSON         IL   EMERGENCY MNGR

            3000 BLOCK OF ROCK CITY ROAD, 3 TO 6 INCH TREE LIMBS
            BLOWN DOWN.

0630 PM     TSTM WND DMG     FREEPORT                42.29N 89.63W
08/04/2008                   STEPHENSON         IL   EMERGENCY MNGR

            INTERSECTION OF HIGHWAY 20 AND ROCK CITY ROAD, METAL
            STORAGE SHED BLOWN OVER.

0630 PM     TSTM WND DMG     GERMAN VALLEY           42.22N 89.48W
08/04/2008                   STEPHENSON         IL   EMERGENCY MNGR

            8 TO 12 INCH TREE LIMBS DOWN IN MANY AREAS OF TOWN. POWER
            OUT TO ENTIRE CITY.

0630 PM     TSTM WND DMG     FREEPORT                42.29N 89.63W
08/04/2008                   STEPHENSON         IL   EMERGENCY MNGR

            ON ROCK CITY ROAD IN THE 3400 BLOCK, 25 ROWS OF CORN
            FLATTENED ON BOTH SIDES OF THE ROAD.

0630 PM     TSTM WND GST     MILLEDGEVILLE           41.96N 89.78W
08/04/2008  M60.00 MPH       CARROLL            IL   TRAINED SPOTTER

            WINDS SUSTAINED AT 40 MPH FOR APPROXIMATELY 10 MINUTES

0633 PM     TSTM WND DMG     2 NE STERLING           41.82N 89.66W
08/04/2008                   WHITESIDE          IL   TRAINED SPOTTER

            LARGE TREE LIMBS ACROSS THE ROAD 8 INCHES IN DIAMETER.
            DAMAGE EXTENDED FROM 2 NE OF STERLING TO 5 NE OF STERLING
            AND EXTENDED ACROSS COUNTY LINE FROM WHITESIDE COUNTY TO
            LEE COUNTY.

0635 PM     HEAVY RAIN       STOCKTON                42.35N 90.01W
08/04/2008  M1.25 INCH       JO DAVIESS         IL   CO-OP OBSERVER

            RAINFALL IN 25 MINUTES

0635 PM     TSTM WND DMG     STOCKTON                42.35N 90.01W
08/04/2008                   JO DAVIESS         IL   CO-OP OBSERVER

            TREE ON HOUSE

0645 PM     TSTM WND DMG     1 W FREEPORT            42.29N 89.65W
08/04/2008                   STEPHENSON         IL   EMERGENCY MNGR

            2 16 INCH DIAMETER TREES BLOWN DOWN.

0650 PM     TSTM WND DMG     GERMAN VALLEY           42.22N 89.48W
08/04/2008                   STEPHENSON         IL   EMERGENCY MNGR

            24 INCH DIAMETER TREE BLOWN DOWN.

0650 PM     TSTM WND DMG     FREEPORT                42.29N 89.63W
08/04/2008                   STEPHENSON         IL   EMERGENCY MNGR

            BETWEEN 645 AND 650 PM. ON FAIRVIEW ROAD TREE BLOWN DOWN
            ON HOUSE.

0650 PM     TSTM WND DMG     GERMAN VALLEY           42.22N 89.48W
08/04/2008                   STEPHENSON         IL   EMERGENCY MNGR

            60 FOOT HAM RADIO TOWER BLOWN DOWN.

0650 PM     TSTM WND DMG     SE MILLEDGEVILLE        41.96N 89.78W
08/04/2008                   CARROLL            IL   EMERGENCY MNGR

            LARGE BRANCHES AND POWER LINES DOWN

0653 PM     TSTM WND DMG     FREEPORT                42.29N 89.63W
08/04/2008                   STEPHENSON         IL   EMERGENCY MNGR

            SW PART OF TOWN BUILDINGS DAMAGED BY STRONG
            WIND...MULTIPLE POWER OUTAGES ACROSS THE COUNTY

0700 PM     HEAVY RAIN       MOUNT CARROLL           42.10N 89.98W
08/04/2008  M2.00 INCH       CARROLL            IL   TRAINED SPOTTER

            RAIN FELL IN PAST HOUR

0710 PM     TSTM WND DMG     4 S ROCK FALLS          41.71N 89.69W
08/04/2008                   WHITESIDE          IL   TRAINED SPOTTER

            THOME ROAD BLOCKED BY TREES. TREES 8 TO 12 INCHES IN
            DIAMETER. TELEPHONE POLES ALSO DOWN IN SAME AREA.

&&

WE
Local storm report, Aug 4, 9:14 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 PM CDT MON AUG 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     GOOSE LAKE              41.97N 90.38W
08/04/2008  M76.00 MPH       CLINTON            IA   PUBLIC

            RELAYED BY BROADCAST MEDIA. DELAYED REPORT.

0600 PM     TSTM WND DMG     GOOSE LAKE              41.97N 90.38W
08/04/2008                   CLINTON            IA   PUBLIC

            TREES DOWN. RELAYED FROM BROADCAST MEDIA. DELAYED REPORT.

&&

JH2
Special weather statement, Aug 5, 1:05 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
205 AM CDT TUE AUG 5 2008

IAZ076>078-087>089-098-099-MOZ009-010-050930-
CLARK MO-DES MOINES IA-HENRY IA-JEFFERSON IA-KEOKUK IA-LEE IA-LOUISA IA-
SCOTLAND MO-VAN BUREN IA-WASHINGTON IA-
205 AM CDT TUE AUG 5 2008

...STRONG THUNDERSTORMS TO SEVERE THUNDERSTORMS DEEVLOPING...

A DEVELOPING AREA OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS
THE REGION THROUGH 430 PM. STRONG TO DAMAGING WINDS OF 45 TO OVER 65
MPH...HEAVY RAIN AND SMALL HAIL WILL ACCOMPANY THESE STORMS. VERY
HEAVY RAINFALL RATES OF UP TO TWO INCHES AN HOUR MAY PRODUCE PONDING
OF WATER IN LOW LYING LOCATIONS.

NICHOLS
Special weather statement, Aug 5, 1:07 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
207 AM CDT TUE AUG 5 2008

IAZ076>078-087>089-098-099-MOZ009-010-050930-
CLARK MO-DES MOINES IA-HENRY IA-JEFFERSON IA-KEOKUK IA-LEE IA-LOUISA IA-
SCOTLAND MO-VAN BUREN IA-WASHINGTON IA-
207 AM CDT TUE AUG 5 2008

...STRONG THUNDERSTORMS TO SEVERE THUNDERSTORMS DEVELOPING...

A DEVELOPING AREA OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS
THE REGION THROUGH 430 PM. STRONG TO DAMAGING WINDS OF 45 TO OVER 65
MPH...HEAVY RAIN AND SMALL HAIL WILL ACCOMPANY THESE STORMS. VERY
HEAVY RAINFALL RATES OF UP TO TWO INCHES AN HOUR MAY PRODUCE PONDING
OF WATER IN LOW LYING LOCATIONS.

NICHOLS
Local storm report, Aug 5, 1:40 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 AM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 AM     TSTM WND GST     SIGOURNEY               41.33N 92.21W
08/05/2008  E50 MPH          KEOKUK             IA   LAW ENFORCEMENT

0224 AM     TSTM WND GST     SIGOURNEY               41.33N 92.21W
08/05/2008  M54 MPH          KEOKUK             IA   DEPT OF HIGHWAYS

            MEASURED BY RWIS.

&&

BILLN

The radar

The Quad Cities radar (KDVN), 114 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 5, 2:00 AM CST
Where
Washington County, 0.69 mi S of Brighton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.170, -91.820

Wind gusts estimated to be 60 mph blew down some tree branches in Brighton, IA around 300 am August 5. A power outage was also observed.

Thunderstorm Wind, Keokuk

When
August 5, 2:05 AM CST
Where
Keokuk County, 0.52 mi E of Keota
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.370, -91.960

Wind gusts estimated to be 60 to 70 mph were observed in Keota, IA at 305 am August 5.

Thunderstorm Wind, Keokuk

When
August 5, 2:05 AM CST
Where
Keokuk County, 0.52 mi E of Keota
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.370, -91.960

Wind gusts estimated to be 70 mph blew down seven large trees up to 3 feet in diameter in Keota, IA at 305 am August 5.

Hail, Des Moines

When
August 5, 2:37 AM CST
Where
Des Moines County, 0.52 mi W of Middletown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.830, -91.280

Penny-sized hail fell 1 mile west of Middletown, IA at 337 am August 5.

Thunderstorm Wind, Des Moines

When
August 5, 2:38 AM CST
Where
Des Moines County, 1.48 mi SSE of Lenox Park
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.810, -91.120

Wind gusts estimated to be 65 mph were observed in Burlington, IA at 338 am August 5.

Hail, Scott

When
August 5, 4:25 AM CST
Where
Scott County, 1.8 mi SE of Eldridge
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.650, -90.577

Penny-sized hail fell in Eldridge, IA at 525 am August 5. The hail covered the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130368, 130369, 130370, 130371, 130372, 130373.